Alert archive / Alabama / Dense Fog Advisories in 2021

Dense Fog Advisory 1, NWS Mobile, AL

January 5, 20215 counties in Mississippi; 7 counties in Alabama

NWS Mobile, AL issued this dense fog advisory at Jan 5, 2021, 3:28 AM CST for 5 counties in Mississippi; 7 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 3:28 AM CST (09:28 UTC)
Expired
Jan 5, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Choctaw County, AL, Clarke County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS74 KMOB 050928
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
328 AM CST Tue Jan 5 2021

ALZ051>055-261>264-MSZ067-075-076-078-079-051500-
/O.NEW.KMOB.FG.Y.0001.210105T0928Z-210105T1500Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Wayne-Perry-Greene-
Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Citronelle, Saraland, Stockton, Mobile, Prichard, 
Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, McLain, 
Wiggins, and Lucedale
328 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Jan 4, 11:16 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 4, 11:16 PM CST, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1116 PM CST Mon Jan 4 2021

.AVIATION...
06Z issuance...General VFR conditions expected through the
forecast. Some patchy fog development towards sunrise may bring
VISBYs into upper end MVFR levels, mainly northwest of I-65.
Southwest winds 5 knots or less will shift to northerly 5 to 10
knots as a weak cold front moves south across the forecast area
beginning around 08z. Northerly winds around 10 knots are
expected after 16z.

&&

.PREV DISCUSSION... /issued 948 PM CST Mon Jan 4 2021/

NEAR TERM /Now Through Tuesday night/...A weak cold front
will move across the forecast area later tonight into Tuesday.
Other than a wind shift and a bit of increased mid level cloud
cover, no precipitation is expected with the frontal passage
tonight. Guidance is advertising fog development behind the front
late tonight into early Tuesday morning. Patchy fog is reflected
in the forecast northwest of I-65. Significantly cooler air
behind the front is not expected, with temperature dropping to
around seasonal norms tonight. Low temperatures in the upper 30s
northwest of I-65 to mid 40s along the coast expected.

Northerly flow continues over the forecast area Tuesday through
Tuesday night as surface high pressure over the Plains moves east in
response to an upper ridge shifting east over the Lower Mississippi
River Valley. The increase in upper subsidence and drier air over
the forecast area will allow daytime temperatures to rise above
seasonal norms. High temperatures ranging from around 60 well inland
to mid 60s along the coast are expected. Tuesday night, clear
skies and a drier airmass allow for better overnight radiational
cooling, helping to counter balance the upper subsidence. Result
is low temperatures around to a bit below seasonal norms. Low
temperatures ranging from the low 30s north of Highway 84 to
around 40 along the coast expected. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

Nearby

Dense Fog Advisories in Alabama, 2021Dense Fog Advisories in Mississippi, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.